I was diagnosed with breast cancer in Oct. last year and was treated with TC x 4 chemo. My last chemo session was in late Feb. 3 weeks after my last chemo session, I started taking Exemestane, which is the generic form of Aromasin. Initially, I didn’t have any noticeable side effects, but in early May (which would be 1.5 month after I started taking the drug), I started to experience joint and muscle pain as well as swelling of hands. These side effects got so bad by towards the end of May that my Oncologist told me to stop taking Exemestane for 2 weeks. Her plan was to put me on brand name Aromasin, which she said would have less side effects, compared to the generic. Now, it’s been two weeks since I came of Exemestane; my joint/muscle pain is a little better (although not completely gone), but my issue with the hands swelling is just as bad as it was 2 weeks ago. When I told my Oncologist about this today, she told me that these symptoms are probably the side effects of the chemo and not of the Exemestane. She said that I should take Glucosamine and can start taking Aromasin right away. Can these side effects really be from TC chemo, and could they start more than 3 months after the end of the treatment? I didn’t have any of these problems while I was on chemo. Thank you for your advice.
Hello, this is Dr. David. I have read your question and am ready to help.
you have to tell me more about your hand symptoms
finger joint swelling and pain are most likely from the exemestane.
the brand name aromasin may or may not help the situation.
the joints swell because there is a lack of estrogen in your body which the exemestane does.
you must be postmenopausal to be taking exemestane
try the glucosamine and condroitin supplements and see if they help
you can also ice your hands down and try ibuprofen to see if these help with the swelling.